Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 84, NWS Quad Cities, IA

July 24, 2009Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2009, 5:16 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2009, 5:16 PM CDT (22:16 UTC)
Expired
Jul 24, 2009, 6:15 PM CDT
In force
59 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:02 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUL 24 2009

.SYNOPSIS...
COLD FRONT STRETCHES FROM LAKE SUPERIOR ACROSS NORTHWEST IOWA AND
INTO WESTERN NEBRASKA THIS AFTERNOON.  UPPER LOW IS CENTERED OVER
SOUTHWEST ONTARIO WITH AN ASSOCIATED SHORT WAVE DROPPING ACROSS
SOUTHERN MN.  CONVECTION IS FIRING AHEAD OF THE FRONT...AND HAS A
HISTORY OF STRONG WINDS AND LARGE HAIL.

&&

.SHORT TERM...TONIGHT...
FORECAST ISSUES HINGE ON PASSAGE OF COLD FRONT THIS AFTERNOON.
SUPERCELL CONTINUES TO TRACK SOUTHEAST IN SHEARED AND UNSTABLE
ENVIRONMENT WITH 65 TO 70 DEGREE DEW POINTS.  THREAT OF ADDITIONAL
CONVECTIVE DEVELOPMENT CONTINUES BEHIND THIS INITIAL LINE UNTIL
FRONT COMES THROUGH LATER TONIGHT.

.LONG TERM...SATURDAY THROUGH FRIDAY...
AN ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH
NORTHWEST FLOW BRINGING A SERIES OF OPPORTUNITIES FOR PRECIP.  ECMWF
AND GFS AGREE ON THE LARGER PATTERN BUT OF COURSE DISAGREE ON THE
DETAILS OF TIMING/STRENGTH OF ANY PARTICULAR WAVE.

SATURDAY AND SUNDAY...COLD FRONT ON TRACK TO BARREL THROUGH THE AREA
TONIGHT AND LATEST MODELS SUGGEST SATURDAY WILL BE DRY. WILL LEAVE A
LOW POP IN WEST CENTRAL ILLINOIS SATURDAY MORNING FOR ANY LINGERING
POST-FRONTAL PRECIP AND ANOTHER LOW CHANCE IN NORTHWEST ILLINOIS FOR
TOMORROW AFTERNOON AS A SHORT WAVE DROPS INTO THE UPPER MISSISSIPPI
VALLEY.  NAM AND ECMWF IDENTIFY ANOTHER WEAK SHORT WAVE SUNDAY
AFTERNOON AND HAVE TRIMMED POPS BACK TO ONLY AFTERNOON AND ONLY FOR
EASTERN PARTS OF THE SERVICE AREA.

MONDAY THROUGH TUESDAY ANOTHER FRONT WILL WORK ACROSS THE AREA.
LINGERING BOUNDARY AND LACK OF CONSOLIDATED UPPER SUPPORT WILL
REQUIRE BROAD POPS THROUGH THE PERIOD. WEDNESDAY LOOKS LIKE OUR BEST
SHOT AT A QUIET DAY.

FOR THE END OF NEXT WEEK...GFS AND ECMWF DIVERGE SIGNIFICANTLY ON
THE EVOLUTION OF THE SURFACE FEATURES.  WILL STAY THE COURSE OF THE
ECMWF AND SEE HOW FUTURE RUNS PAN OUT.

&&

.AVIATION...
WEATHER AT TAF SITES WILL HINGE ON TIMING OF COLD FRONT PASSAGE.
FRONT IS EXPECTED TO CLEAR KCID AND KDBQ BY 03Z AND KBRL AND KMLI BY
06Z. WITH THE FRONT EXPECT A WIND SHIFT FROM SOUTHERLY TO
NORTHWESTERLY. WILL MONITOR SITES FOR POSSIBLE FOG OVERNIGHT BUT
CHANCE AT THIS TIME IS TOO LOW TO BE INCLUDED IN TAFS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

33
Hazardous weather outlook, Jul 24, 11:57 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT FRI JUL 24 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1157 AM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG
AND AHEAD OF AN ADVANCING COLD FRONT. THE STORM PREDICTION CENTER
HAS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA.
THUNDERSTORMS LATE THIS MORNING OVER FAR NORTHERN IOWA WILL MOVE
SOUTHEAST INTO EASTERN IOWA THIS AFTERNOON. THE MAIN THREATS WITH
THESE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND
DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THROUGH 5 PM THE SEVERE WEATHER THREAT WILL BE EXIST
MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM
SIGOURNEY TO THE QUAD CITIES.

THIS EVENING...THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REST
OF THE OUTLOOK AREA. SOME OF THESE STORMS MAY CONTINUE TO BE SEVERE
WITH THE PRIMARY RISK BEING WIND GUSTS OVER 60 MPH AND LARGE HAIL.
THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS
AND LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR SEVERE STORMS WILL END
BY 10 PM...WITH THUNDERSTORMS EXITING TO THE SOUTHEAST BY EARLY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONDAY THROUGH TUESDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS
ACROSS THE AREA. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FOR PORTIONS OF THE OUTLOOK AREA
THIS AFTERNOON AND EVENING. ANY REPORTS OF HAIL...AND WINDS GREATER
THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD
BE GREATLY APPRECIATED.

In the hours before

Local storm report, Jul 24, 3:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             WORTHINGTON             42.40N 91.12W
07/24/2009  M0.50 INCH       DUBUQUE            IA   EMERGENCY MNGR

            1/4 INCH TO 1/2 INCH HAIL COVERING THE GROUND.

&&

WE
Local storm report, Jul 24, 3:38 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CASCADE                 42.30N 91.01W
07/24/2009  M1.00 INCH       DUBUQUE            IA   EMERGENCY MNGR

            HAIL STARTED AT 310PM AS PEA SIZE. BY 315PM HAIL WAS
            PENNY TO QUARTER SIZE. HAIL COVERED THE GROUND.

&&

WE
Local storm report, Jul 24, 3:44 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CASCADE                 42.30N 91.01W
07/24/2009  M0.25 INCH       DUBUQUE            IA   EMERGENCY MNGR

            HAIL STARTED AT 310PM AS PEA SIZE.

&&

WE
Local storm report, Jul 24, 4:12 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             EDGEWOOD                42.64N 91.40W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

0221 PM     HAIL             EDGEWOOD                42.64N 91.40W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

            WINDOWS BROKEN IN HOUSES.

0228 PM     HAIL             2 N DELAWARE            42.50N 91.34W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

            HOUSES WITH BROKEN WINDOWS AND SIDING BROKEN OFF. NEAR
            HIGHWAY 38 JUST NORTH OF DELAWARE. DELAYED REPORT.

0228 PM     HAIL             DELAWARE                42.47N 91.34W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

0228 PM     HAIL             GREELEY                 42.59N 91.34W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

            ALONG WITH 50 MPH WINDS.

0236 PM     HAIL             EARLVILLE               42.48N 91.27W
07/24/2009  M1.00 INCH       DELAWARE           IA   EMERGENCY MNGR

0240 PM     HEAVY RAIN       6 N DYERSVILLE          42.57N 91.12W
07/24/2009  E0.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

            SPOTTER LOOKING TO WEST SEES ROTATING WALL CLOUD. PASSED
            BY ARX WEATHER FORECAST OFFICE.

0245 PM     HAIL             E EARLVILLE             42.48N 91.26W
07/24/2009  M1.00 INCH       DELAWARE           IA   TRAINED SPOTTER

            COVERING THE GROUND. LASTED FOR 5 MINUTES.

0255 PM     HAIL             5 NE HOPKINTON          42.39N 91.18W
07/24/2009  M1.50 INCH       DELAWARE           IA   EMERGENCY MNGR

            PENNY TO PING PONG SIZE HAIL.

0258 PM     HAIL             5 N HOPKINTON           42.42N 91.25W
07/24/2009  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

0300 PM     HAIL             WORTHINGTON             42.40N 91.12W
07/24/2009  M0.50 INCH       DUBUQUE            IA   EMERGENCY MNGR

            1/4 INCH TO 1/2 INCH HAIL COVERING THE GROUND.

0300 PM     HAIL             3 N HOPKINTON           42.39N 91.25W
07/24/2009  M1.00 INCH       DELAWARE           IA   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL COVERING THE GROUND.

0310 PM     HAIL             CASCADE                 42.30N 91.01W
07/24/2009  M0.25 INCH       DUBUQUE            IA   EMERGENCY MNGR

            HAIL STARTED AT 310PM AS PEA SIZE.

0315 PM     HAIL             CASCADE                 42.30N 91.01W
07/24/2009  M1.00 INCH       DUBUQUE            IA   EMERGENCY MNGR

&&

14
Local storm report, Jul 24, 4:20 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             3 NW ONEIDA             42.57N 91.39W
07/24/2009  M2.50 INCH       DELAWARE           IA   PUBLIC

            COPIOUS AMOUNTS OF TENNIS BALL SIZE HAIL. CAR WINDSHIELD
            CRACKED. DELAYED REPORT.

&&

JH2
Local storm report, Jul 24, 4:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             DELAWARE                42.47N 91.34W
07/24/2009  E1.75 INCH       DELAWARE           IA   TRAINED SPOTTER

            SPOTTER NOTED EXTENSIVE CROP DAMAGE ALONG HWY
            20...EXTENDING FROM 1 MILE WEST OF THE DELAWARE EXIT TO 2
            MILES EAST OF THE EARLVILLE EXIT. THERE WAS ALSO HAIL
            DAMAGE NOTED TO THE EXIT SIGN. DELAYED REPORT.

&&

MAS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:41 PM CDTSpecial Weather StatementDVNLee64 min
Jul 24, 1:12 PM CDTSpecial Weather StatementDVNBuchanan, Delaware2 hr
Jul 24, 1:55 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Dubuque65 min
Jul 24, 2:47 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones40 min
Jul 24, 6:20 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson70 min
Jul 24, 6:27 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Dubuque63 min
Jul 24, 6:53 PM CDTSevere Thunderstorm WarningDVNJackson82 min
Jul 24, 6:07 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.